Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

May 31, 2015Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2015, 5:41 PM EDT for Greene County, Washington County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2015, 5:41 PM EDT (21:41 UTC)
Expired
May 31, 2015, 6:08 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 31, 3:32 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN MAY 31 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY REGION THIS
EVENING...WITH COOLER TEMPERATURES IN ITS WAKE EARLY THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE TRACKING ACROSS THE UPPER OHIO VALLEY WILL CONTINUE
TO BRING SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS TO THE AREA
THIS EVENING...WITH THE MOST NUMEROUS IN VICINITY OF A SURFACE
BOUNDARY NEAR THE I 80 CORRIDOR WHERE THE BEST...ALBEIT
WEAK...SHEAR EXISTS. THIS LACK OF SHEAR HAS ALLOWED FOR
DISORGANIZED DEVELOPMENT OF STORMS...WITH AN OCCASIONAL PULSE TYPE
SEVERE STORM NEAR I 80. EVEN THIS THREAT SHOULD QUICKLY DIMINISH
BY THIS EVENING. STRATUS/STRATOCU SHOULD CONTINUE BEHIND THE
DEPARTING LOW/SURFACE BOUNDARY TONIGHT. LOWS NEAR OR JUST BELOW
AVERAGE ARE EXPECTED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE BOUDARY SHOULD STALL JUST EAST OF THE AREA MONDAY. AN UPPER
TROUGH ADVANCING ACROSS THE AREA SHOULD KEEP SHOWERS CHANCES IN
THE AREAS ESPECIALLY IN THE AFTERNOON.

A CUTOFF UPPER LOW ACROSS THE TN/MS VALLEY REGIONS...WHICH WILL
KEEP CLOUDS AND OCCASIONAL SHOWER CHANCES ESPECIALLY FROM PIT
SOUTH INTO MID WEEK. TEMPERATURES ARE EXPECTED TO AVERAGE NEAR OR
JUST BELOW AVERAGE USING THE LATEST SREF AND GRIDDED MOS NUMBERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BY THURSDAY AFTERNOON THAT UPPER LOW WILL BRING INCREASED SHOWER
AND THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND. A WARMING TREND WILL ALSO CONTINUE THROUGH THE END OF
THE WEEK WITH TEMPERATURES ONCE AGAIN WELL ABOVE AVERAGE.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CROSSING LOW PRESSURE IS EXPECTED TO BRING SHOWER AND
THUNDERSTORM CHANCES THIS AFTERNOON INTO EARLY EVENING.
BRIEF MVFR TO IFR RESTRICTIONS ARE POSSIBLE IN ANY OF THE STORMS.
THE LOW IS EXPECTED TO SHIFT EAST OF THE AREA TONIGHT DRAGGING A
COLD FRONT THROUGH. WIDESPREAD MVFR TO IFR CONDITIONS ARE EXPECTED
BEHIND THE FRONT...CONTINUING INTO MONDAY.

.OUTLOOK.../MONDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS COULD PERSIST THROUGH MONDAY NIGHT. RESTRICTION
POTENTIAL COULD RETURN BY MID WEEK WITH UPPER LEVEL LOW PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07
Hazardous weather outlook, May 31, 3:38 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SUN MAY 31 2015

PAZ007>009-013>016-022-023-011945-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS
EVENING. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021>023-041-011945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
338 PM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Special weather statement, May 31, 2:20 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN MAY 31 2015

PAZ009-015-016-311845-
JEFFERSON-CLARION-FOREST-
220 PM EDT SUN MAY 31 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...EASTERN
FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
MARIENVILLE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENVILLE...LEEPER...FISHER...COOK FOREST STATE PARK...CLEAR CREEK
STATE PARK AND CLARINGTON.

LAT...LON 4144 7896 4144 7897 4145 7898 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4136 7903 4135 7902 4138 7897 4136 7895
      4123 7923 4137 7937 4163 7900 4163 7896
TIME...MOT...LOC 1819Z 233DEG 29KT 4135 7923

34
Local storm report, May 31, 2:26 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             8 WNW SIGEL             41.33N 79.26W
05/31/2015  M0.88 INCH       CLARION            PA   TRAINED SPOTTER

&&

JD
Local storm report, May 31, 3:22 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             3 SW SIGEL              41.25N 79.15W
05/31/2015  M0.88 INCH       JEFFERSON          PA   TRAINED SPOTTER

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, May 31, 4:50 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     2 N WEST MIDDLESEX      41.20N 80.46W
05/31/2015                   MERCER             PA   911 CALL CENTER

            PART OF SHEETZ GAS STATION CANOPY RIPPED OFF
            AND DAMAGED. 2 VEHICLES WERE FLIPPED ON
            THEIR SIDE AT THE GAS STATION. SEVERE TREES
            WERE ALSO DOWN IN THE TOWN OF HERMITAGE.

&&

24
Local storm report, May 31, 5:23 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     FLOOD            SHARON                  41.23N 80.49W
05/31/2015                   MERCER             PA   PUBLIC

            PICTURE SHOWS CONNELLY ROAD FLOODED ON A LOW
            SPOT WITH WATER UP TO SOME OF THE HOODS OF
            CARS.

&&

NWS PITTSBURGH PA
IRIS SYSTEM
Local storm report, May 31, 5:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT SUN MAY 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     2 N WEST MIDDLESEX      41.20N 80.46W
05/31/2015                   MERCER             PA   911 CALL CENTER

            PART OF SHEETZ GAS STATION CANOPY RIPPED OFF
            AND DAMAGED. 2 VEHICLES WERE FLIPPED ON
            THEIR SIDE AT THE GAS STATION. SEVERAL TREES
            WERE ALSO DOWN IN THE TOWN OF HERMITAGE. (CORRECTED REMARKS)

&&

NWS PITTSBURGH PA
IRIS SYSTEM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:34 AM EDTSpecial Weather StatementPBZLawrence, Mercer26 min
May 31, 11:05 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson25 min
May 31, 11:30 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson30 min
May 31, 1:26 PM EDTSevere Thunderstorm WarningPBZButler, Clarion, Venango34 min
May 31, 2:04 PM EDTSpecial Weather StatementPBZGreene41 min
May 31, 2:20 PM EDTSpecial Weather StatementPBZForest25 min
May 31, 2:40 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson35 min
May 31, 4:00 PM EDTSevere Thunderstorm WarningPBZBeaver30 min
May 31, 4:29 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
May 31, 4:41 PM EDTAreal Flood AdvisoryPBZMercer6 hr
May 31, 6:11 PM EDTSpecial Weather StatementPBZClarion64 min
May 31, 6:35 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson55 min
May 31, 6:45 PM EDTSpecial Weather StatementPBZAllegheny45 min
May 31, 7:30 PM EDTSpecial Weather StatementPBZArmstrong, Jefferson45 min
May 31, 7:39 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson36 min
May 31, 7:48 AM EDTSpecial Weather StatementPBZColumbiana27 min
May 31, 6:42 PM EDTSpecial Weather StatementPBZPreston63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.